Thunderstorm Wind, Mercer
- When
- July 10, 3:53 AM CST
- Where
- Mercer County, Aledo
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.200, -90.750
The county emergency manager reported a couple of trees were down.
A stalled boundary produced a couple of rounds of severe storms from the early morning lasting into the afternoon with very heavy rain producing flash flooding, several reports of damaging winds of 60 to 70 mph, and isolated, large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A stalled boundary produced a couple of rounds of severe storms from the early morning lasting into the afternoon with very heavy rain producing flash flooding, several reports of damaging winds of 60 to 70 mph, and isolated, large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 10, 1:10 AM CST, 2 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 210 AM CDT Mon Jul 10 2017 .SYNOPSIS... Issued at 136 AM CDT Mon Jul 10 2017 A large MCS continue to move southeast through IA/MN/WI as of 1 AM. The two main focusing mechanisms appear to be a warm advection wing near 700mb over central to southeast WI, and another band of intense updrafts at the edge of the cap, from south central MN to near Fort Dodge. The southern flank of this will impact our area through 15Z with heavy rain, and possibly damaging winds and hail. && .SHORT TERM...(Today and Tonight) ISSUED AT 136 AM CDT Mon Jul 10 2017 The forecast for today will focus on timing out the morning storms, and increasing the heat and humidity. The front is expected to be north of the CWA today, and with the expected rainfall this morning, we should see a very humid day take place. By late morning, clearing should occur in most areas, with heat index readings near 90 north to near 100 south. This is near advisory, but with the uncertainty of storm/cloud evolution, will not issue any heat related headlines on this shift. The cap that is is holding over southwest Iowa will advect northeast today, making the prospect for additional surface based storms in our area a very low confidence outlook. There is a low chance an isolated storm could fire in the south today on outflow convergence, and if it did, a strong storm would be likely. ERVIN .LONG TERM...(Tuesday through Sunday) ISSUED AT 136 AM CDT Mon Jul 10 2017 Hot and humid weather will continue through Thursday, with low confidence chance for showers and thunderstorms. The air mass will remain very moist, and storms will carry a locally heavy rain threat when the occur. As of now, the hottest day appears to be Wednesday which continues to show potential for a heat advisory during the afternoon and evening hours, when heat indexes reach the 95 to 103 range. By Thursday, the front is expected to move south, shifting the heat threat away from the region, at least for a day. By Friday and Saturday, another cool front will approach from the north, with temperatures rebounding back to the upper 80s, and a return to the upper 60s. A low chance for storms is included for the upcoming front, which does not appear to be strongly forced at this time. ERVIN && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) ISSUED AT 1155 PM CDT Sun Jul 9 2017 Latest upstream radar trends support slightly slower timing for overnight storms at KCID/KDBQ/KMLI. Still some uncertainty as to the eventual intensity of winds and have toned them down slightly. Mainly MVFR ceilings and periods of IFR visibilities will likely accompany the storms, with a period of MVFR ceilings lingering into Monday morning. The chance of showers and storms is low at KBRL. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Ervin SHORT TERM...Ervin LONG TERM...Ervin AVIATION...RP Kinney
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 810 PM CDT Sun Jul 9 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-110115- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 810 PM CDT Sun Jul 9 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TONIGHT The Storm Prediction Center has an enhanced risk for severe thunderstorms along the Highway 20 corridor during the overnight hours. A slight risk extends southward to include the Interstate 80 corridor, with a marginal risk as far south as southeast Iowa and western Illinois. A line of severe thunderstorms, with bowing segments producing swaths of very damaging winds, is expected to push into the northern half of the outlook area mainly after midnight. Damaging winds of up to 70 mph, with swaths of around 80 mph appears likely, especially in the enhanced risk area. Backbuilding or repeating thunderstorms over generally the same area in the wake of the intense bow echo will produce torrential rainfall, with amounts of several inches in a short time possible. Any areas that receive this amount of rain may lead to flash flooding and rapid rises on creeks and streams. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The Storm Prediction Center has a slight risk of severe thunderstorms Monday afternoon, east of a Carthage to Aledo Illinois line. A marginal risk exists for the remainder of the outlook area. Thunderstorms will continue to be possible, as a stalled front remains over the area through Thursday. There will be a threat for heavy rainfall, as well as damaging winds from occasional rounds of storms during this period. At this time, the timing of the periods of storms are not certain, but the main threat does appear to be heavy rain rates and eventual flooding. Very moist air will combine with hot temperatures, to bring afternoon heat index readings to the 95 to 105 range Monday through Wednesday. Locations along and south of Interstate 80 are most at risk for the intense heat, as clouds and thunderstorms could offset the heat farther north. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 12 am and 7 am early Monday morning, mainly along and north of Interstate 80. Haase/RP Kinney
Special Weather Statement
National Weather Service Quad Cities IA/IL
207 AM CDT MON JUL 10 2017
IAC019-055-061-105-113-100800-
Buchanan-Dubuque-Jones-Delaware-Linn-
207 AM CDT MON JUL 10 2017
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BUCHANAN...
DUBUQUE...NORTHERN JONES...DELAWARE AND NORTHEASTERN LINN COUNTIES
UNTIL 300 AM CDT...
At 205 AM CDT, a cluster of strong thunderstorms were located near
Dundee, or near Manchester, moving southeast at 40 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms as they pass by.
Locations impacted include...
Dubuque, Manchester, Asbury, Dyersville, Monticello, Cascade,
Epworth, Farley, Peosta, Edgewood, Earlville, Coggon, Hopkinton,
Delhi, New Vienna, Colesburg, Worthington, Holy Cross, Ryan and
Greeley.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4261 9069 4258 9068 4230 9084 4229 9090
4218 9090 4210 9094 4232 9173 4265 9154
4265 9112
TIME...MOT...LOC 0705Z 290DEG 36KT 4256 9147
12PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 AM CDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 AM HAIL HIAWATHA 42.05N 91.68W
07/10/2017 E0.25 INCH LINN IA BROADCAST MEDIA
TIME ESTIMATED FROM RADAR.
&&
GROSSSpecial Weather Statement
National Weather Service Quad Cities IA/IL
352 AM CDT MON JUL 10 2017
ILC011-015-073-131-161-195-IAC045-163-100945-
Rock Island-Mercer-Whiteside-Henry-Carroll-Bureau-Scott-Clinton-
352 AM CDT MON JUL 10 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROCK ISLAND...
NORTHEASTERN MERCER...WHITESIDE...HENRY...SOUTHEASTERN CARROLL...
NORTHWESTERN BUREAU...CENTRAL SCOTT AND EASTERN CLINTON COUNTIES
UNTIL 445 AM CDT...
At 351 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Savanna to near Blue Grass. Movement
was southeast at 40 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, Clinton, East Moline,
Sterling, Rock Falls, Morrison, Cambridge, Mount Carroll, Silvis,
Geneseo, Eldridge, Milan, Colona, Camanche, Le Claire, Coal Valley
and Fulton.
This includes the following highways...
Interstate 74 in Iowa between mile markers 1 and 5.
Interstate 80 in Iowa between mile markers 290 and 306.
Interstate 80 in Illinois between mile markers 1 and 36.
Interstate 74 in Illinois between mile markers 1 and 33.
Interstate 88 between mile markers 1 and 44.
Interstate 280 between mile markers 1 and 18.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4115 9012 4115 9039 4150 9079 4152 9078
4203 9021 4203 9016 4207 9017 4214 9009
4189 8963 4158 8962
TIME...MOT...LOC 0851Z 317DEG 36KT 4205 9011 4153 9070
12Special Weather Statement
National Weather Service Quad Cities IA/IL
432 AM CDT MON JUL 10 2017
ILC071-131-161-187-IAC031-057-087-101-103-107-115-139-163-177-183-
101030-
Henderson-Rock Island-Mercer-Warren-Van
Buren-Keokuk-Cedar-Washington-Muscatine-Jefferson-Henry-Des
Moines-Louisa-Scott-Johnson-
432 AM CDT MON JUL 10 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HENDERSON...SOUTHWESTERN ROCK ISLAND...MERCER...NORTHERN WARREN...
NORTHEASTERN VAN BUREN...SOUTHEASTERN KEOKUK...SOUTHEASTERN CEDAR...
WASHINGTON...MUSCATINE...EASTERN JEFFERSON...HENRY...DES MOINES...
LOUISA...WESTERN SCOTT AND SOUTHEASTERN JOHNSON COUNTIES UNTIL 530 AM
CDT...
At 431 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Montpelier to Columbus Junction to 6
miles east of Harper. Movement was south to southeast at 45 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Davenport, Rock Island, Muscatine, Monmouth, Mount Pleasant,
Washington, Aledo, Wapello, Columbus Junction, Durant, Oquawka, West
Liberty, Wilton, Burgess, Kalona, New London, Walcott, Mediapolis,
Blue Grass and Lone Tree.
This includes the following highways...
Interstate 80 in Iowa between mile markers 270 and 288.
Interstate 280 between mile markers 4 and 9.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4171 9077 4115 9044 4093 9044 4084 9184
4140 9205
TIME...MOT...LOC 0931Z 338DEG 42KT 4140 9079 4129 9134 4135 9192
12The Quad Cities radar (KDVN), 48 km away, was scanning. The volume nearest the first event began at 09:51 UTC.
6 thunderstorm wind, 3 flash flood, 2 hail. Local standard time, as filed.
The county emergency manager reported a couple of trees were down.
A trained spotter reported widespread tree damage in town with several roads closed.
Local law enforcement reported several medium size trees were down along with power lines.
Local law enforcement reported a telephone pole was blown over with wires down across the road.
The county emergency manager reported trees and power poles were down in Bushnell.
A trained spotter reported several power lines, one large tree, and a large antique windmill down were blown down.
Local law enforcement reported a gravel road was closed at the intersection of 170th street and 10th avenue.
Local law enforcement reported 6 inches of water blocking the northbound lane of traffic on Highway 96. Traffic was being diverted into the southbound lane.
The county emergency manager reported the Prairie City fire department blocked a portion of Route 41 at 222nd street due to high water on the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715509, 715511, 715513, 715514, 715517, 715519, 715521, 715522, 716085, 716087, 716090.